Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 7, 2018, 3:06 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2018, 3:06 PM PDT (22:06 UTC)
- Expired
- Jul 7, 2018, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 135 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:19 PM PDT | FLASH FLOOD | 1 W Joshua Tree, CA | CHP ADVISED HEAVY RAIN CAUSING FLOODING ACROSS HIGHWAY 62. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3366 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242
WGUS55 KVEF 072206
FFWVEF
CAC071-080100-
/O.NEW.KVEF.FF.W.0001.180707T2206Z-180708T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
306 PM PDT SAT JUL 7 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern San Bernardino County in southern California...
* Until 600 PM PDT.
* At 304 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, including Highway 62 and rural
roads near Yucca Valley. Up to half an inch to one inch of rain
has already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
Palms Airport, Joshua Tree Lake Campground, Joshua Tree and Johnson
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3407 11600 3408 11604 3412 11605 3412 11626
3408 11627 3407 11640 3412 11653 3414 11647
3421 11644 3426 11644 3432 11648 3436 11641
3443 11640 3432 11593 3404 11587 3403 11600
$$
CK1 follow-up statement
546
WGUS75 KVEF 080051
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
551 PM PDT SAT JUL 7 2018
CAC071-080101-
/O.EXP.KVEF.FF.W.0001.000000T0000Z-180708T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
551 PM PDT SAT JUL 7 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN SAN BERNARDINO COUNTY WILL
EXPIRE AT 600 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3407 11600 3408 11604 3412 11605 3412 11626
3408 11627 3407 11640 3412 11653 3414 11647
3421 11644 3426 11644 3432 11648 3436 11641
3443 11640 3432 11593 3404 11587 3403 11600
$$
ABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:30 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 7, 1:30 PM PDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 130 PM PDT Sat Jul 7 2018 .SYNOPSIS...Hot temperatures are expected through the weekend along with near daily chances for thunderstorm activity. The highest chances for storms will be across the high terrain of Mohave, Clark, and San Bernardino counties. Moisture will continue to slowly seep north and west through next week bringing daily chances for showers and storms. && .SHORT TERM...Through Sunday Night. Widespread debris clouds this morning have limited afternoon convection across much of the region today. The exception has been on the edges of the cloud shield where a few storms have formed over the Spring Mountains and far Southeastern Inyo county. Weak shear and limited buoyancy has kept the storms fairly weak overall, though some heavy rain of up to a half an inch has been observed. A few additional storms may form later this afternoon, especially in places which saw full sunshine today, but overall, relatively low thunderstorm coverage is expected. Another day of activity is expected Sunday, which could prove more robust than today given a sunnier start to the day expected with similar atmospheric moisture content. Early runs of the HRRRx suggest activity first developing across Mohave county and pushing west in the afternoon and evening, with additional storms possible near the Colorado river and Southern Nevada. This scenario seems reasonable but we will continue to monitor trends. Aside from the moisture, very hot temperatures will continue across our western zones with temperatures above 100F on most of the valley floors, with Death Valley rising up above 120F. Slightly cooler conditions are expected further east thanks to increased moisture and thunderstorm activity. .LONG TERM...Monday through Friday. Looking out further, there are two items of note. One is a potential increase in moisture (potentially PW values of 1.50-2.00 inches) from late Monday through late in the week. And two, an easterly wave that could help to generate and organize convection in the late Monday-Tuesday timeframe. Confidence in any details beyond Monday is low (typical for the monsoon season). However, precipitation chances were generally increased for all time periods due to good agreement in sustained moderate to high-grade monsoon moisture. && .AVIATION...For McCarran...Widespread clouds this morning has limited thunderstorm activity this afternoon. As such, I dont expect much thunderstorm activity in the valley, though storms may impact regional approach corridors at times. Light south winds of 5-10 knots are likely though late tonight, though outflow from the west or northwest is possible later this afternoon with gusts to 20 knots possible if it materializes. Diurnal winds expected tomorrow with Thunderstorms possible again during the late afternoon or evening. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms possible this evening mainly across the higher terrain of Inyo county and Southern Nevada. A few storms may also form this afternoon near KDAG and KNXP with brief downpours and gusty winds. Generally diurnal winds are expected through the period with additional thunderstorm activity likely tomorrow afternoon, particularly east of a KDAG to KTPH line. && .SPOTTER INFORMATION STATEMENT...Monsoon season is underway across the region. There will be chances for thunderstorms each day through the next week. Spotter activation may be needed at times. Regardless of activation, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Outler LONG TERM...Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:46 AM PDT | Excessive Heat Warning | VEF | Inyo, San Bernardino | 42 hr |
| Jul 7, 12:24 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jul 7, 2:31 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 4 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.